Paroxysmal AF

Hi I have Paroxysmal Af Recently I seem to be in AF nearly every day for the last 2 weeks, when i have a Attack afterwards I have no energy , My skin seems to go dry also my hair its really getting me down I take Isotard for Angina, Telmistartan blood pressure, Flecainide 50mg twice a day. 120mg Verapamil, I am finding it very difficult to cope, as never seem well for long.

I have been to the doc, waiting for results of Blood test's, I have had this done a few times and nothing else is showing, only Vitamin D so put me on a course of that, not due back to Specialist until Dec.

Can anyone give me advice what it could be or what could be triggering it off please? I seem to be getting no where fast :-( ps: on Warfarin too,


16 Replies

  • Probably not want you want to hear, but there is no easy answer to the question of triggers for AF. Naturally, stress and caffeine and alcohol are all known to play a part, but I've also known people to cut this right out of their diet and still have "attacks".

    I totally understand it getting you down, particularly when you can't work out what's causing it. I had 5 fairly severe attacks of AF when my journey started... all needing cardioversion as I felt particularly symptomatic to the point of collapse...

  • Hi thank you for your Reply, yes Stress I know, maybe coffee as I like Coffee but i have cut it right down, alcohol No i cant drink now which is a shame it affects me quite bad so don't bother , the thing is I am rather scared of going down the Cardio version again, as they overdose me and my arm was like a Balloon and very painful, but also its only short term it did not work on me , sorry to hear you have had it bad too hope you are feeling better now, its a awful thing to have and from I have seen on here it gets quite a few people Depressed, thank you for your reply and help.


  • Suzy do try Kenco decafe is so lovely! Lot of people on here think it's the best 😀

  • With your AF, maybe the drugs aren't working? Flecainide doesn't work on me. Or maybe the dose needs adjusting. You need to see the specialist I reckon. Can they bring the appointment forward if you contact the specialist's secretary, telling them you can't cope?


  • Hi Koll,

    I was wondering if the Flecainide was not working now, at first it was very good, but its not helping me now i seem to be having AF more often nearly every day at moment, i see doc on thurs for blood test results, hopefully he will help bring my Appointment forward.

    Thank you for your help ,


  • The problem, as I am sure you have been told, is that AF is almost always progressive.. It isn't that flecainide is not working any more it is because the AF has progressed. You need to talk to your EP about the next step forward, possibly ablation before you become persistent.

    Avoid any known triggers obviously but they are just triggers and not the cause.


  • Hi Bob,

    where i live their is not a EP i think the nearest one is Liverpool, I am under the Bolton hospital, my Blood test's turned out ok but my Doctor said i was still in AF he seems to think its the Flecanide what is causing the bad side affects,

    then said see how i go on this next week , if still the same he will contact the hospital to bring my Appointment forward, but if my heart rate keeps going fast, i get Dizzy, sweaty go to the hospital, so not got much further but i am pleased that nothing else was found on Blood test, as finding it hard to cope with the AF at the moment,

    thank you for your advice, Suzy

  • You need to see the EP department in Liverpool then. Ask to be referred. It is your right.


  • Hi Koll,

    The Doctor thinks the Flecanide is not working that good but he does not want me to go on a higher dose, as Apparently the side affects are bad and he thinks that is what is causing trouble with my skin and hair, :-( think next step is try to see specialist as soon as possible,


  • Hi Suzy, you may find a little more out when you get your bloods returned. Last year from June to December I was having weekly episodes lasting anything up to 4 days. To cut a long story short I found out I had other medical problems. My thyroid had become over active due to medication I had been taking for my AF. Anything from cold water to over exertion to lazing around on the couch caused me to go into AF. My thyroid was under control by Christmas and the episodes started to become less frequent. The frequency of your episodes may be caused by something else, but if the tests don't show anything, then I wouldn't leave it there. I'd get back onto the Doc's and make them aware you are struggling with the symptoms.

    Good luck.

  • Hi Jason,

    yes I am hoping I find something out when blood test results are back, not as i want anything else wrong with me, but they have been testing me for Thyroid for a few years but i am always on the borderline, so have never treated me with it,

    but i have a lot of trouble with my hair falling out, not all the time but when i get this skin very dry etc, but when i pick up from AF i go ok again, so this is why i am getting so down, think its either my Tabs not agreeing or something else,

    thank you for your reply , don't know what i would do without this group, everyone is so helpful


  • hi Suzy,

    I too have PAF and am also taking Flecainide twice daily. Your other 'symptoms' are a reflection of my own this past 2/3 years. I had an awful time with my hair falling out in handfuls, not nice for us girls. I also have had an underactive thyroid for many years now so it could definately be connected. Push for more investigation and get to the bottom of it.

    People just don't understand how much this 'condition' can bring us down at times. I'm as tough as old boots but sometimes like this morning having to get up to go to work (I work with school kids at a club) seems almost impossible as I'm exhausted most of the time. I also have my own home photography studio too and a session can floor me for 3 days, but I keep at it none the less.

    I'm looking to start taking magnesium as reports seem to say good things for us AF people.

    Hope you get some answers soon and stay well!

    Blue :-) x

  • Hi Suzy, I know what you are going through as having AF attacks wipe the floor with me too and all the drugs I'm on having taken their toll on my hair quite badly.

    Like you, my PAF were becoming more regular and started running into each other so that I felt I was in AF most of the time.

    My meds have now been changed, the Bisoprolol has been decreased from 5.75 msg twice daily to 2.5, and the Flecainide increased from 50mgs twice daily to 100 and I have definitely improved. Instead of being in AF a lot of the time, I'm just getting ectopics most of the time which aren't as distressing or as intrusive as AF.

    It was the Bisoporol that was making me feel so rough and just decreasing the dose has made me feel so much better all round.

    How long it will last I don't know, but maybe asking for your meds to be juggled might be worth a try.

    Hope you can be sorted and you start to feel some improvement soon.

  • Sorry you feel so awful

    Is your specialist an ep - if not ask to be referred to one.

    You could ring specialist secretary and explain how awful you feel and they might see you earlier.

    If you can afford it you could consider going private for one consultation - usually faster.

    Discuss ablation. I had one and have been AF free for almost two years - like you, I was having attacks most days. If I need another I will not hesitate. I am off all meds except warfarin.

    Great reports on here about magnesium so maybe worth a try. I use the spray on oil as my stomach is easily upset.

    Good luck


  • Hi I am also PAF sufferer but have had more attacks of late, so when does PAF become AF??? . Had bad attack early hours and earlier had been loading old plant soil into bags and carrying to car to take to skip (PAF is apparently brought on by exercise) maybe we need to consider that?. Take care

  • I find alcohol may cause attacks but can go on holiday and drink couple glasses wine with a meal and I am fine but I drink water and ensure I am hydrated.I find if I lie on my left side I get palpitations but was diagnosed with a hiatus hernia last year and had noticed if my stomach was upset had palpitations.Ive dine some research and many people with hiatus hernias get palpitations.A high percentage of people over 50 have a hiatus hernia.Intake a probiotic drink and I am on a proton pump inhibitor and find my PAF improved.Ive had 2ablations at Liverpool Chest Heart Hospital and asked to be referred as I live in Merseyside.

    Proton pump inhibitors reduce magnesium levels and I read an article in the magazine What Doctors Don't tell You saying that magnesium is important for regular heart rhythm.It also said it's difficult to confirm through blood tests.So I am trying to ensure I eat magnesium rich foods.

    I find moderate exercise helps my Paroxysmal AF.

    Hope this helps! Sorry I only just joined this website so you my reply is late.

You may also like...